Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Search

Page Path
HOME > Search
5 "Doxylamine succinate"
Filter
Filter
Keywords
Publication year
Authors
Comparative Analysis of decreased Mental state Patients after Overdose with Sedative-hypnotics
Seung Jae Oh, Soo Hyung Cho, So Yeon Ryu
J Korean Soc Clin Toxicol. 2022;20(1):8-14.   Published online June 30, 2022
DOI: https://doi.org/10.22537/jksct.2022.20.1.8
  • 142 View
  • 8 Download
AbstractAbstract PDF
Purpose: This study was undertaken to investigate how sedative-hypnotics affect the occurrence and severity of the patient's symptoms. In addition, we conducted a study to determine the type of patients who reacted severely and required hospitalization; patients were accordingly classified as hospitalized patients and patients discharged from the emergency room. Methods: From January 2017 to December 2019, we investigated the demographics, drug information, history, laboratory tests, and severity of patients who visited our emergency department and were diagnosed with benzodiazepine, zolpidem, and doxylamine succinate overdose. We further compared details of hospitalized patients and discharged patients. Results: Subjects who had overdosed and visited the ED included 120 for benzodiazepine, 147 for zolpidem, and 27 for doxylamine succinate. Comparisons between the three groups revealed differences in their early diagnosis, psychiatric history, and sleep disturbance. Differences between groups were also determined for mental state, poisoning history, treatment received in the intensive care unit, and intubation and ventilator support. In cases of benzodiazepine overdose, we obtained a high hospitalization rate (40.0%), admission to the intensive care unit (24.2%), and intubation rate (18.3%). Comparisons between hospitalized patients and discharged groups showed differences in transferred patients, early diagnosis, and mental state. Conclusion: Patients poisoned by sedative-hypnotics are increasing every year. In cases of benzodiazepine and zolpidem, the hospitalization rates were high, and benzodiazepine overdose resulted in hospitalization, intensive care unit admission, and pneumonia in a majority of cases. Therefore, active treatment and quick decisions in the emergency room are greatly required.
Comparative Analysis of Overdose with Common Sleep-aid Medications - Doxylamine vs Diphenhydramine -
Hyun-Sik Ryu, Mi-Jin Lee, Seong-Soo Park, Won-Joon Jeong, Hyun-Jin Kim
J Korean Soc Clin Toxicol. 2010;8(2):79-87.   Published online December 31, 2010
  • 87 View
  • 0 Download
AbstractAbstract PDF
Purpose: The previous studies on $H_1$ antihistamine overdose have generally been limited to cases of acute doxylamine succinate (DS) poisoning, yet there have been some studies on diphenhydramine (DPH) overdosing. But many clinicians consider the two drugs to be very similar and to have similar ingredients. The purpose of this study was to clarify the toxicologic characteristics and clinical outcomes between DS and DPH poisoning/overdose. Methods: We reviewed the medical and intensive care records of the patients with acute DS or DPH poisoning and who admitted to our emergency department from January 2008 and April 2010. We collected patient information regarding the features of the poisoning and the clinical and demographic characteristics. The patients were assessed for the clinical outcomes, the GCS, the PSS (Poisoning Severity Score) and the SOFA (Sequential Organ Failure Assessment). Results: Fifty seven patients (45 cases of DS poisoning and 12 cases of DPH poisoning) were enrolled. Compared with the DS group, the DPH group had higher incidences of intubation, serious mental change, QTc prolongation and ECG conduction abnormality (p=0.041, <0.001, 0.014 and 0.044, respectively). The DPH group had a higher PSS and a longer ICU stay. The peak CPK time and the CPK normalization time were longer for the patients with rhabdomyolysis due to DS poisoning. Conclusion: Two common $H_1$ antihistamines, doxylamine and diphenhydramine, are in the same ethanolamine-structural class, but the toxico-clinical outcomes are different according to many aspects. Therefore, clinicians could take a careful approach for the differential diagnosis and management between DS and DPH poisoning.
The Predictive Factors of the Serum Creatine Kinase Level Normalization Time in Patients with Rhabdomyolysis due to Doxylamine Ingestion
Min-Chul Shin, Oh-Young Kwon, Jong-Suk Lee, Han-Sung Choi, Hoon-Pyo Hong, Young-Gwan Ko
J Korean Soc Clin Toxicol. 2009;7(2):156-163.   Published online December 31, 2009
  • 82 View
  • 0 Download
AbstractAbstract PDF
Purpose: Doxylamine succinate (DS) is frequently used to treat insomnia and it may induce rhabdomyolysis in the overdose cases. The purpose of this study is to evaluate the factors that can predict the serum creatine kinase (CK) level normalization time for patients with rhabdomyolysis due to DS ingestion. Methods: This study was conducted on 71 patients who were admitted with rhabdomyolysis after DS ingestion during the period from January 2000 to July 2009. Rhabdomyolysis was defined as a serum CK level over 1,000 U/L. The collected data included the general characteristics, the anticholinergic symptoms, the ingested dose, the peak serum CK level, the time interval (TI) from the event to the peak CK level and the TI from the event to a CK level below 1,000 U/L. We evaluated the correlation between the patients' variables and the TI from the event to the peak CK level time and the time for a CK level below 1,000 U/L. Results: The mean ingested dose per body weight (BW) was $30.86{pm}18.63;mg/kg$ and the mean TI from the event to treatment was $4.04{pm}3.67$ hours. The TI from the event to the peak CK level was longer for the patients with a larger ingestion dose per BW (r=0.587, p<0.05). The CK normalization time was longer for the patients with a larger ingested dose per BW (r=0.446, p<0.05) and a higher peak CK level (r=0.634, p<0.05). Conclusion: The ingested dose per BW was correlated with the TI from the event to the peak CK level, and the ingested dose per BW and the peak CK level have significant correlations with the CK normalization time. These factors may be used to determine the discharge period of patients who had rhabdomyolysis following a OS overdose.
Two Cases of Acute Renal Failure due to Rhabdomyolysis Complicating Doxylamine Succinate Intoxication
Jae Kwon Jung, Sung Ho Kim, In Seek Kim, Seon Woong Kim, Dong Wook Ju, Duk Hyun Lee, Jong Kun Kim
J Korean Soc Clin Toxicol. 2004;2(1):15-19.   Published online June 30, 2004
  • 77 View
  • 0 Download
AbstractAbstract PDF
Doxylamine succinate is an antihistamine used primarily as a sleep-induction. It can be gotten without a doctor's prescription in Korea, so it' s overdoses were frequently encountered. There were several reports that the overdoses of doxylamine might cause rhabdomyolysis, but few cases have been reported that it is related to acute renal failure (ARF). In cases that ARF occur, most of them are not severe enough to require hemodialysis. We experienced two cases of severe rhabdomyolysis complicating ARF after doxylamine overdose and treated with hemodialysis. Clinicians should be aware of the potentially lethal complications of rhabdomyolysis in patients who ingest doxylamine succinate and the needs for prompt intervention and careful assessment of renal function.
Clinical Analysis of Rhabdomyolysis Complicated with Drug Intoxications
Mi Jin Lee, Hyung Min Kim, Young Min Kim, Won Jae Lee, Byung Hak So, Se Kyung Kim
J Korean Soc Clin Toxicol. 2003;1(1):27-33.   Published online June 30, 2003
  • 91 View
  • 0 Download
AbstractAbstract PDF
Purpose: According as the accessibility about drugs becomes various, the occurrence of drug intoxication is increasing. Since report that doxylamine causes rhabdomyolysis often, drug-induced rhabdomyolysis is one of the most important complications in patients with drug intoxication. Acute renal failure (ARF)'s availability is important to the management in rhabdomyolysis, but report about rhabdomyolysis or ARF occurrence for whole intoxicated drugs is lacking up to now. Methods: This research did to 61 patient who had rhabdomyolysis of drug intoxication. First, object patients were divided into two gruops: doxylamine-ingested (Group I) vs non-doxylamine ingested (Group II). And then we analyzed on the early patient's clinical events and laboratory data. We used ROC curve to recognize'the early clinical factors that could forecast ARF appearance among these patients in addition. Results: Almost rhabdomyolysis was happened by doxylamine in drug intoxication ($55.7\%$). However, as compared to group II, group I showed better clinical course, lesser ARF occurrence and hemodialysis requirement. In group II, time was longer in hospital reaching from intoxication, the ARF occurrence rate was higher ($52.6\%$). Analyzing the ROC curve to useful initial factors, they were creatinine, uric acid and interval time from ingestion to hospital. These cut-off values were 1.44 mg/dL, 6.8 mg/dL and 5 hrs. Sensitivity for ARF estimate was $100\%$, specificity $69-98\%$. Conclusion: Compared to group II, Doxylamine-ingested group showed good clinical course. Creatinine, uric acid, interval time from ingestion to hospital aided in ARF estimate in drug-induced rhabdomyolysis.

JKSCT : Journal of The Korean Society of Clinical Toxicology